Review: could Benadryl cause Panic attack (Panic disorder)?
Summary: Panic attack is found among people who take Benadryl, especially for people who are female, 40-49 old, have been taking the drug for < 1 month, also take medication Prozac, and have Pain.
We study 26,435 people who have side effects while taking Benadryl from FDA and social media. Among them, 137 have Panic attack. Find out below who they are, when they have Panic attack and more.
You are not alone: join a mobile support group for people who take Benadryl and have Panic attack >>>
Benadryl has active ingredients of diphenhydramine hydrochloride. It is often used in allergies. (latest outcomes from 29,395 Benadryl users)
Panic attack has been reported by people with depression, stress and anxiety, quit smoking, pain, high blood pressure. (latest reports from 24,823 Panic attack patients)
On Feb, 12, 2015: 26,425 people reported to have side effects when taking Benadryl. Among them, 136 people (0.51%) have Panic Attack.
Time on Benadryl when people have Panic attack * :
|< 1 month||1 - 6 months||6 - 12 months||1 - 2 years||2 - 5 years||5 - 10 years||10+ years |
|Panic attack||33.33%||22.22%||0.00%||11.11%||11.11%||11.11%||11.11% |
Gender of people who have Panic attack when taking Benadryl * :
|Panic attack||74.65%||25.35% |
Age of people who have Panic attack when taking Benadryl * :
|Panic attack||0.00%||0.00%||3.33%||15.83%||12.50%||46.67%||15.83%||5.83% |
Severity of Panic attack when taking Benadryl ** :
|least||moderate||severe||most severe |
|Panic attack||0.00%||28.57%||28.57%||42.86% |
How people recovered from Panic attack ** :
|while on the drug||after off the drug||not yet |
|Panic attack||0.00%||66.67%||33.33% |
Top conditions involved for these people * :
- Pain (18 people, 13.24%)
- Depression (13 people, 9.56%)
- Bipolar disorder (9 people, 6.62%)
- Panic attack (9 people, 6.62%)
- Muscle spasms (8 people, 5.88%)
Top co-used drugs for these people * :
- Prozac (24 people, 17.65%)
- Klonopin (24 people, 17.65%)
- Percocet (23 people, 16.91%)
- Xanax (22 people, 16.18%)
- Vicodin (22 people, 16.18%)
* Approximation only. Some reports may have incomplete information.
** Reports from social media are used.
Comments for this study:
Dave (2 years ago):
Just a quick comment on Benadryl-caused panic attacks. Last Xmas was extremely stressful. I ran out of my Xanax, and could not get a refill. I know that Gravol anti-nauseant has the same drug in it as Benadryl, so I bought a pack of Benadryl to ease my anxiety. I took 2, 50 mg. Benadryl's, and within 20 minutes I was experiencing the WORST panic attack I have ever had. I was hearing and seeing things, couldn't breath, kept getting mini-seizures. I took LSD once as a 17 year old and had a 48 hour long, extremely bad "trip" on the LSD. The Benadryl was at least 10x worse than the LSD.
50 year old male
perfect physical health
I am just wondering why Gravol has a "good" effect on me, but Benadryl, with the same active ingredient causes the severe panic attacks. I am wondering if the makers of Benadryl add amphetamine salt to the Benadryl as I hear amphetamines are useful for breathing problems due to allergies..am I correct?
Reply the comment
How to use the study: print a copy of the study and bring it to your health teams to ensure drug risks and benefits are fully discussed and understood.
Get connected: join our support group of benadryl and panic attack on
Do you have Panic Attack while taking Benadryl?
You are not alone! Join a mobile support group:
- support group for people who take Benadryl and have Panic Attack
- support group for people who take Benadryl
- support group for people who have Panic Attack
Recent conversations of related support groups:
Drugs in real world that are associated with:
Could your condition cause:
Can you answer these questions (Ask a question):
More questions for: Benadryl, Panic attack
You may be interested at these reviews (Write a review):
- Are you mental on methadone
My doctor changed my pain medication back in May of 2014 . I was pleased with how well it handle my back pain and was pleased with how inexpensive it was. My husband had been using the same drug with great results. It wasn't until about a month later I started to notice just feelings of sadness. I didn't think too much of it but then I would get such strong feelings of despair really bad that I would just cry. I also started getting a lot of panic attacks I had so much anxiety at times it prevented me from doing things. At one point I really thought I was having some sort of break down, but the feelings would have highs and lows and sometimes I would have a day with out them. Eventually after being on them for 7 months I went to my doctor and asked if it were possible I was experiencing these feelings from the Methadone. He wasn't sure but with it all happening right after I started taking them he decided to put me on something else. It's been about three weeks and even though the feelings are still there they are not as strong and seem to be passing. I hope as time goes I will feel like myself again and hope never to have to experience something like that again.
- Bcaa's and increased anxiety/panic attacks
Six years ago I was hospitalized for severe panic disorder. After months of therapy I was prescribed Paxil and Zanax to control the disorder. I have been an athlete, mixed martial arts and weightlifting for over 20 years. Recently I decided to try BCAAs as a supplement to improve recovery after workouts. Bad idea! Bcaa's are reported to increase focus and can reduce serotonin. Sounds great, unless you have an anxiety disorder. Generally people with anxiety and/or panic disorders have a reduced amount or require more serotonin to maintain normal cognition "Perception".
While taking BCAA's I had three major panic attacks, pinging and shocking in meridian points (symptoms are known as discontinuation syndrome from reducing or stopping SSRN medications that treat anxiety). Long story short...stay away from this rather benign supplement if you have anxiety issues, especially if they are severe!
- Panic after using flonase
I was diagnosed with nasal polyps and put on Flonase (a steroid nose spray). It worked well to dry up post-nasal drip but I ended up with a bad case of panic and fear. I had overcome episodes of these nervous disorders but the Flonase brought it all back. I still suffer from panic even though I stopped the Flonase months ago. I had a bad attack on a bridge and also inside a grocery store. Personnel had to take me to the store office to calm me down. I am nearly agoraphobic now. I do go out alone but try to avoid after-dark. My life has been turned into daily dread of another attack. To think that I was more than ten years FREE of panic until I took the Flonase makes me feel so regretful that I ever took that stuff. It should be banned as there is enough evidence to do so from many people who now suffer debilitating and recurring panic.
- Dyphenhydramine and headaches horrible going one almost 24 hours a day for 4 weeks and cant get them to stop, now looking for cause . think its the dyphenhydramine im taking to help me sleep .
have been taking 3 dyphenhydramine for some time to help me sleep , just in last few weeks began having severe headache almost all the time.. cant get it to go away. just found out it can cause headache and am going to lower my intake to one per night and see if my headaches get better. am taking migrane meds and that hasnt helped a bit so think its not migranes im having. some other reason.
- Nightmare on benadryl
After 5 nights without sleep and not having past bad dreams, the last 2 night's taking walfrin sub, for benadryl has terrified THE WORST OF WORST dream in my 55 years. Peaceful start of a dream then seeing myself or family,friends get slottard.crazy thing is I don't watch scary movies or the news. I think I'm going to pass on this meds, and pass out next time :) thank you,God bless
More reviews for: Benadryl, Panic attack
Comments from related studies:
From this study (10 months ago):
From this study (1 year ago):
I had several violent panic attacks just after 2 dosis of Benadryl, which I took to heal the skin itching. I suppose this itching is produced by Amoxiciline, correct?
From this study (5 years ago):
NOTE: The study is based on active ingredients and brand name. Other drugs that have the same active ingredients (e.g. generic drugs) are NOT considered.
WARNING: Please DO NOT STOP MEDICATIONS without first consulting a physician since doing so could be hazardous to your health.
DISCLAIMER: All material available on eHealthMe.com is for informational purposes only, and is not a substitute for medical advice, diagnosis, or treatment provided by a qualified healthcare provider. All information is observation-only, and has not been supported by scientific studies or clinical trials unless otherwise stated. Different individuals may respond to medication in different ways. Every effort has been made to ensure that all information is accurate, up-to-date, and complete, but no guarantee is made to that effect. The use of the eHealthMe site and its content is at your own risk.
You may report adverse side effects to the FDA at http://www.fda.gov/medwatch/ or 1-800-FDA-1088 (1-800-332-1088).
If you use this eHealthMe study on publication, please acknowledge it with a citation: study title, URL, accessed date.